Alert archive / North Carolina / Freeze Warnings in 2018

Freeze Warning 3, NWS Raleigh, NC

October 21, 201814 counties in North Carolina

NWS Raleigh, NC issued this freeze warning at Oct 21, 2018, 8:53 PM EDT for 14 counties in North Carolina. It took effect at Oct 22, 2018, 12:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 21, 2018, 8:53 PM EDT (00:53 UTC)
In effect from
Oct 22, 2018, 12:00 AM EDT
Expired
Oct 22, 2018, 9:00 AM EDT
In force
9 hr
Issued by
NWS Raleigh, NC

Counties Alamance County, NC, Anson County, NC, Chatham County, NC, Davidson County, NC, Forsyth County, NC, Guilford County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Stanly County, NC

The radar

The Raleigh/Durham radar (KRAX), 107 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.9 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2018-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2018-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1911 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

630 
WWUS72 KRAH 220053
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
853 PM EDT Sun Oct 21 2018

...FREEZE WARNING FOR THE WESTERN PIEDMONT ALONG WITH A FROST 
ADVISORY FOR THE COASTAL PLAIN AND SANDHILLS...

.Canadian high pressure will build into central North Carolina
this evening, depositing a chilly and dry air mass into our 
region. Surface winds have already become calm, permitting 
temperatures to fall into the 30s. 

NCZ007-021>024-038>040-073>076-083-084-221200-
/O.UPG.KRAH.FR.Y.0004.181022T0400Z-181022T1300Z/
/O.NEW.KRAH.FZ.W.0003.181022T0400Z-181022T1300Z/
Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Chatham-
Stanly-Montgomery-Moore-Lee-Anson-Richmond-
Including the cities of Bushy Fork, Concord, Roxboro, Surl, 
Pfafftown, Stanleyville, Winston-Salem, Greensboro, 
Lake Townsend, High Point, Burlington, Graham, Chapel Hill, 
Carrboro, Lexington, Thomasville, Asheboro, Ulah, Archdale, 
Trinity, Hasty, Siler City, Bynum, Moncure, Pittsboro, Albemarle,
Plyler, Troy, Biscoe, Mount Gilead, Pekin, Badin Lake, Eldorado, 
Southern Pines, Pinehurst, Aberdeen, Eagle Springs, Seven Lakes, 
Cumnock, Gum Springs, Sanford, Tramway, Wadesboro, Polkton, 
Rockingham, Hamlet, and East Rockingham
853 PM EDT Sun Oct 21 2018

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
MONDAY...

The National Weather Service in Raleigh has issued a Freeze
Warning, which is in effect from midnight tonight to 9 AM EDT
Monday. The Frost Advisory is no longer in effect.

* TEMPERATURES...As low as 30 degrees.

* TIMING...Freezing temperatures will occur after midnight 
  through daybreak.

* IMPACTS...Freezing temperatures could kill sensitive vegetation
  and damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A freeze warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

NCZ008>011-025>028-041>043-077-085-086-221200-
/O.CON.KRAH.FR.Y.0004.181022T0400Z-181022T1300Z/
Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe-
Wake-Johnston-Wilson-Harnett-Scotland-Hoke-
Including the cities of Oxford, Butner, Creedmoor, Dabney, 
Henderson, Norlina, Wise, Afton, Warrenton, Lake Gaston, 
Roanoke Rapids, Bethesda, Durham, Research Triangle, Pilot, 
Ingleside, Louisburg, Franklinton, Nashville, Aventon, Red Oak, 
Sharpsburg, Spring Hope, Rocky Mount, Raleigh, Cary, Smithfield, 
Clayton, Flowers, Selma, Benson, Coats Crossroads, New Hope, 
Wilson, Dunn, Anderson Creek, Timberlake, Duncan, Erwin, Angier, 
Lillington, Laurel Hill, Laurinburg, Antioch, Ashley Heights, 
Raeford, Rockfish, and Silver City
853 PM EDT Sun Oct 21 2018

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
EDT MONDAY...

* TEMPERATURES...Ranging between 33 and 36 degrees.

* TIMING...Frost producing temperatures will occur after 
  midnight through daybreak.

* IMPACTS...Frost could harm sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A frost advisory means that frost is possible. Sensitive outdoor
plants may be damaged if left uncovered.

&&

$$
2 follow-up statements
984 
WWUS72 KRAH 220737
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
337 AM EDT Mon Oct 22 2018

...FREEZE WARNING FOR THE WESTERN PIEDMONT ALONG WITH A FROST
ADVISORY FOR THE COASTAL PLAIN AND SANDHILLS...

.Canadian high pressure overhead has deposited a cold dry air mass
into central NC. This will result in early morning temperatures
between 30 and 35 degrees across most of the Piedmont as well as
sections of the Coastal Plain and western Sandhills. 

NCZ007-021>024-038>040-073>076-083-084-221300-
/O.CON.KRAH.FZ.W.0003.000000T0000Z-181022T1300Z/
Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Chatham-
Stanly-Montgomery-Moore-Lee-Anson-Richmond-
Including the cities of Bushy Fork, Concord, Roxboro, Surl, 
Pfafftown, Stanleyville, Winston-Salem, Greensboro, 
Lake Townsend, High Point, Burlington, Graham, Chapel Hill, 
Carrboro, Lexington, Thomasville, Asheboro, Ulah, Archdale, 
Trinity, Hasty, Siler City, Bynum, Moncure, Pittsboro, Albemarle,
Plyler, Troy, Biscoe, Mount Gilead, Pekin, Badin Lake, Eldorado, 
Southern Pines, Pinehurst, Aberdeen, Eagle Springs, Seven Lakes, 
Cumnock, Gum Springs, Sanford, Tramway, Wadesboro, Polkton, 
Rockingham, Hamlet, and East Rockingham
337 AM EDT Mon Oct 22 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* TEMPERATURES...As low as 30.

* TIMING...Freezing temperatures will occur through daybreak.

* IMPACTS...Freezing temperatures could kill sensitive 
  vegetation and damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A freeze warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

NCZ008>011-025>028-041>043-077-085-086-221300-
/O.CON.KRAH.FR.Y.0004.000000T0000Z-181022T1300Z/
Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe-
Wake-Johnston-Wilson-Harnett-Scotland-Hoke-
Including the cities of Oxford, Butner, Creedmoor, Dabney, 
Henderson, Norlina, Wise, Afton, Warrenton, Lake Gaston, 
Roanoke Rapids, Bethesda, Durham, Research Triangle, Pilot, 
Ingleside, Louisburg, Franklinton, Nashville, Aventon, Red Oak, 
Sharpsburg, Spring Hope, Rocky Mount, Raleigh, Cary, Smithfield, 
Clayton, Flowers, Selma, Benson, Coats Crossroads, New Hope, 
Wilson, Dunn, Anderson Creek, Timberlake, Duncan, Erwin, Angier, 
Lillington, Laurel Hill, Laurinburg, Antioch, Ashley Heights, 
Raeford, Rockfish, and Silver City
337 AM EDT Mon Oct 22 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* TEMPERATURES...Ranging between 33 and 36 degrees.

* TIMING...Frost producing temperatures will occur through 
  daybreak.

* IMPACTS...Frost could harm sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A frost advisory means that frost is possible. Sensitive outdoor
plants may be damaged if left uncovered.

&&

$$
049 
WWUS72 KRAH 221254
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
854 AM EDT Mon Oct 22 2018


NCZ007-021>024-038>040-073>076-083-084-221400-
/O.EXP.KRAH.FZ.W.0003.000000T0000Z-181022T1300Z/
Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Chatham-
Stanly-Montgomery-Moore-Lee-Anson-Richmond-
Including the cities of Bushy Fork, Concord, Roxboro, Surl, 
Pfafftown, Stanleyville, Winston-Salem, Greensboro, 
Lake Townsend, High Point, Burlington, Graham, Chapel Hill, 
Carrboro, Lexington, Thomasville, Asheboro, Ulah, Archdale, 
Trinity, Hasty, Siler City, Bynum, Moncure, Pittsboro, Albemarle,
Plyler, Troy, Biscoe, Mount Gilead, Pekin, Badin Lake, Eldorado, 
Southern Pines, Pinehurst, Aberdeen, Eagle Springs, Seven Lakes, 
Cumnock, Gum Springs, Sanford, Tramway, Wadesboro, Polkton, 
Rockingham, Hamlet, and East Rockingham
854 AM EDT Mon Oct 22 2018

...FREEZE WARNING WILL EXPIRE AT 9 AM EDT THIS MORNING...

Temperatures will continue to rise above freezing through the 
morning.

$$

NCZ008>011-025>028-041>043-077-085-086-221400-
/O.EXP.KRAH.FR.Y.0004.000000T0000Z-181022T1300Z/
Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe-
Wake-Johnston-Wilson-Harnett-Scotland-Hoke-
Including the cities of Oxford, Butner, Creedmoor, Dabney, 
Henderson, Norlina, Wise, Afton, Warrenton, Lake Gaston, 
Roanoke Rapids, Bethesda, Durham, Research Triangle, Pilot, 
Ingleside, Louisburg, Franklinton, Nashville, Aventon, Red Oak, 
Sharpsburg, Spring Hope, Rocky Mount, Raleigh, Cary, Smithfield, 
Clayton, Flowers, Selma, Benson, Coats Crossroads, New Hope, 
Wilson, Dunn, Anderson Creek, Timberlake, Duncan, Erwin, Angier, 
Lillington, Laurel Hill, Laurinburg, Antioch, Ashley Heights, 
Raeford, Rockfish, and Silver City
854 AM EDT Mon Oct 22 2018

...FROST ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING...

Temperatures will continue to rise through the morning.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this freeze warning went out at Oct 21, 8:01 PM EDT, 52 minutes earlier.

Area forecast discussion, Oct 21, 8:01 PM EDT, 52 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
801 PM EDT Sun Oct 21 2018

.SYNOPSIS...
Chilly high pressure will build across the middle Atlantic states
through early Monday, then offshore. A dry cold front will cross the
area Tuesday night, followed by another high pressure system that
will build into the region on Wednesday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 400 PM Sunday...

High pressure continues to pull east this afternoon, and is
currently located over the Missouri/ Kentucky border. This is
thanks to the upper level trough axis exiting the region to the
east. Winds have quickly fallen off this afternoon as the
pressure gradient has relaxed. Overnight tonight into Monday
morning surface high pressure will pull east and settle
overhead. Have decided to keep the frost advisory as is for this
issuance as high pressure will likely not move far enough east
fast enough allowing light winds to remain over the Coastal
Plain. The other concern was whether a freeze warning would be
needed across our western zones. Winds look to decouple here by
midnight and with clear skies efficient radiational cooling
looks likely. Guidance has kept lows above freezing with some
patchy 32 degrees in the rural western zones. The deciding
factor to hold against the freeze warning was a slow warming in
the 850 mb temperatures. This slow warming is supported with the
850 mb 12z hand analysis which shows the trough axis already
offshore. A slow warming in the low level thermal profiles were
then seen towards Missouri and Kansas. Either way, frost will be
possible across most of central North Carolina tonight.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
As of 400 PM Sunday...

Monday morning, patches to areas of frost will slowly give way
to warming temperatures as sunrise occurs. Surface high pressure
will remain centered overhead, but will slowly loose cohesion as
the ageostrophic convergence pulls east. 850 mb temperatures
will also moderate allowing high temperatures to rise into the
60s for all of central North Carolina. Clear skies and no
precipitation is forecast Monday given the extremely dry air
mass (PWATs around 0.4").

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 215 PM Sunday...

Through Thursday: Cool, dry weather will continue through mid-week.
The surface high will continue to ridge westward into the Carolinas.
An upper level shortwave trough is expected to pass over the region
on Tuesday/Tuesday night, but the only impact expected is some
increased cloud coverage. The dry surface cold front will push
through as well, bringing a reinforcing shot of cold air into the
region Wednesday night/Thursday. Temperatures will be near normal on
Tuesday, with highs in the mid 60s to low 70s and lows Tuesday night
in the low to mid 40s, but will depend on the progression of the
cold front into the NW portions of the area. (For reference, normal
highs are in the upper 60s to low 70s and normal lows are in the mid
to upper 40s). Temperatures will then decrease once again Wednesday
and Thursday in response to the Canadian high ridging southward into
the region. Highs in the low to mid 60s Wednesday and mid to upper
50s on Thursday. Lows will generally hold steady in the mid 30s
north to low 40s south.

Thursday night through Saturday night: Increasing likelihood of wet
and cool weather for this part of the forecast period. Forecast
confidence is still not very high. Generally, expect a shortwave
aloft to swing through the Southeast US Thursday into Friday night
while a trailing wave/low strengthens as it dives south through the
northern High Plains and Midwest, toward the Gulf Coast. The
deepening trough and closed low are expected to be to our west on
Saturday, while the axis of moisture/precipitation is expected to
shift eastward over the Atlantic. At the surface, the low over the
Gulf (associated with the initial s/w aloft) will strengthen as it
migrates eastward along the Gulf coast then northeast along the SE
US Coast. Although the timing is off between the models, consensus
is that it will stay along or just off the Mid-Atlantic coast. The
surface high will continue ridging south-southwestward into NC, thus
strengthening the pressure gradient and amplifying winds over the
area. Temperatures will depend greatly on the placement of the low
and the cloud cover and precipitation, but generally expect below
normal temperatures to continue, cooler NW and warmer SE and slightly
moderating through the period.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 755 PM Sunday...

Expansive, continental polar high pressure, analyzed from the mid MS
Valley to the middle Atlantic coast this evening, will build
directly over cntl NC through early Mon, then offshore by Mon night.
The presence of this cold and dry high pressure will result in (a
high confidence of) VFR conditions, with light and variable winds
as the center of the high passes overhead.

Outlook: A strong low pressure system is forecast to track across
the nrn Gulf of Mexico, then northeastward along the East Coast,
later this week and next weekend. Cool, wet, and breezy/windy
conditions will likely result in cntl NC by the end of the forecast
period (Friday), and particularly during the Fri night and Sat time
period.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Frost Advisory from midnight tonight to 9 AM EDT Monday for
NCZ007>011-021>028-038>043-073>077-083>086.

&&

SYNOPSIS...Haines/MWS
NEAR TERM...Haines
SHORT TERM...Haines
LONG TERM...KCP
AVIATION...MWS
Hazardous weather outlook, Oct 21, 2:54 PM EDT, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
254 PM EDT Sun Oct 21 2018

NCZ007>011-021>028-038>043-073>077-083>086-221900-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-
Scotland-Hoke-
254 PM EDT Sun Oct 21 2018

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
MONDAY...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ078-088-089-221900-
Wayne-Cumberland-Sampson-
254 PM EDT Sun Oct 21 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Freeze Warnings in North Carolina, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.